Macular Degeneration and Osteoporsis Medication: possible link?
I have Wet Age Related Macular Degeneration. My GP wants me to go back on Osteoporosis Medication. My research found studies done on a possible link between Biosulphates(Alendronate, Fossamax, etc.) and increase in Macular Degeneration. I researched because even though this condition (Macular Degen.) runs in my family, my left eye that had remained dry suddently turned and this happened about the same time frame of beginning Alendronate. My right eye had turned wet about 4 years prior. I receive injections in each. Right has remained stable so far but left has deterioated to where detail is impossible with that eye. I don’t want to chance doing more harm, especially to my one good eye. Has anyone experienced this or had any discussion with their Dr. regarding Ostoporosis Med. and the effect on Macular Degeneration? Thank you.
Interested in more discussions like this? Go to the Eye Conditions Support Group.
@sut would you consider asking your doctor about another osteoporosis medication? (e.g. Prolia, which I take).
@sut Hi, I have stable dry MD but I know there have been studies done on the relationship between bisphosphonates like Fosamax and wet MD. Several studies found an increase in wet MD for people who have been on these drugs for 3 or more years. I can’t cite any studies at the moment but if you search for Bisphosphonates and wet AMD you will come across them. I found out about this by accident because I was looking at the fact that these drugs may actually help hearing loss and further research is being done in that area.
While I appreciate all the scientific studies being done I sometimes want to throw my hands up in the air. What’s good for one thing is bad for another.
A lot of these drugs are being repurposed. I am very interested in hearing more from you and your ultimate decision. I stopped some of the osteoporosis Drugs over 20 years ago…… @sue225 had a good suggestion.
#imallers Hi just read this post I have the dry M.D and don't use any osteoporosis drugs but do get my calcium What do you take for your bones?I'd be interested in hearing from you .Linda
I was on Alendronate 35mg tab once a week. Dexascan showed slight improvement. I ask to go off due to side effects. Only been off 4 months. Dr. wants me to go back on and take 70mg tab once wkly. I decided to research and found there had been studies regarding correlation between Biosulphates(Alendronate, etc.) and effect on macular degeneration. Nothing conclusive but since my macular problem worsened in one eye about same time as staring the Alendronate, I decided to check it more before going back on. As with anything one has to weigh risk. Not made decision yet until I speak further with Retinal Specialist.
No decision yet. I find it difficult to comprehend all the facts in the studies. There are so many variables. When I saw there were studies on Ostoporosis Med. and people with AMD, I felt I needed to research more before going back on the Osteoporosis Med. Especially since Dr. recommends me taking twice the dosage as before. My bone scan in June showed a slight improvement taking diagnosis back to Osteopenia stage. I was on for two years and ask to be taken off due to a lot of problems with acid reflux. I had been on Actonel many years ago for about 6-8 years but Dr. agreed then I should go off it. I take calcium and V-D daily. When I went on Alendronate 2 years ago it conincidently was when my AMD went from Dry to Wet in left eye and now that eye is really bad. I received Eyelea injections in it every 4 weeks and Avastin in right eye every 8 weeks. If my right eye worsens, it will severly affect anything I can still do requiring some sight. Since I am active, exercise, eat pretty good, I am thinking I will not go back on Alendronate until I can judge better how my AMD is. I am just to skeptical. I do not want to influence anyone as all situations are different. This is just my particular situation.
Not at this time. How long have you been on the Prolia? Any side effects?
@sut I do a lot of research on drugs I didn't on M D as I have the dry and will see my Opthalmologist soon to see the condition now but My girlfriend had Fosamax and had jaw problems so I'm skeptical about all drugs Im more for taking foods and vitamins
@sut it will be interesting to hear what the retinal specialist has to say. One concern I had about Reclast (another bisphosphonate but given via infusion) is that eye inflammation was listed as a side effect. I researched a bit and found a medical journal article on this. Since I have dry eye, I worried about developing cornea problems. Never pursued it further as I chose to stay on Prolia.
@sut I have had four injections (the most recent on July 8). It has been exactly two years. I suspect the Prolia has made my irritable bowel with constipation worse and senokot has become my new best friend. In 2016 I went from being on no medications to being on three medications so who knows….I am pleased with the improvement I have made on Prolia. The most recent dexa scan was good. I'll be happy if I can get back to osteopenia! I would never consider oral bisphosphonates because I have acid reflux and dyspepsia at the best of times and upper g.i. problems are common with these drugs. So, I just keep evaluating Prolia every six months. The one negative is once on Prolia you cant discontinue cold turkey or you risk vertebral fractures. So a backup plan is needed.
There are pros and cons with all the osteoporosis drugs. For me, this was the best choice of what is presently available. I do not want to fracture my hip. The benefit of being on Prolia (for me) outweighs the risk. In my case diet and exercise alone was never ever going to solve my osteoporosis.
I also take 2000 I.u. of vitamin D a day and because my diet is definitely low in calcium, I have recently started taking calcium citrate (250mg × 2/day).
@sut I’m with you on this. I take Vit d3 and k2 daily plus gym classes and exercise and walking and good healthy diet.